Ciprofloxacin 0.3% Ear Drops — Are They Safe or Ototoxic?

Discussion in 'Support' started by Nati, Oct 14, 2016.

tinnitus forum
    1. Nati
      Alienated

      Nati Member

      Tinnitus Since:
      November 2015
      Cause of Tinnitus:
      who knows...
      Hey, I've been sick for about a week and while physically I feel better my ears hurt and my tinnitus is spiking terribly :(
      Anyway I went to my GP and she said that my ear canals are a bit red and prescribed me with Ciprofloxacin ear drops.. I started taking them today but then I've read mixed information about how safe it is.. any ideas? Should I stop taking it? I don't want to make things worse..
       
    2. glynis-harbron
      Feminine

      glynis-harbron Member Benefactor Hall of Fame Ambassador Team Awareness Team Research

      Location:
      England, Stoke-on-Trent
      Tinnitus Since:
      2004
      Cause of Tinnitus:
      Meniere's Disease
      The infection needs treating and will outweigh not using them.
      Most drops are ok and mainly only intravenous meds more problematic.
      Just finished a cause of ear drops too...lots of love glynis
       
      • Agree Agree x 2
      • Informative Informative x 1
    3. Nati
      Alienated

      Nati Member

      Tinnitus Since:
      November 2015
      Cause of Tinnitus:
      who knows...
      Thanks :)
       
    4. lymebite
      Breezy

      lymebite Member Benefactor Team Research

      Location:
      United States
      Tinnitus Since:
      2013
      Cause of Tinnitus:
      Unknown
      @Nati

      My advice would be to use consider something else. Chances are you will be fine but if you are one of the percentage that can have a bad reaction to a "floxie" drug the consequences of Cipro (including ear drops) can be catastrophic.

      A couple months ago my ENT prescribed Ciprofloxacin drops, but I was aware of the new FDA warnings released in July 2016 about Cipro so I researched and found a different ear drop that does the same thing, called Cortisporin. My ENT was fine prescribing it instead, and I got it at the CVS drugstore.

      This Facebook group is great to find out about the downsides of "floxie" drugs (including Cipro):

      https://www.facebook.com/groups/floxies/

      Here is the FDA warning on floxie drugs (including Cipro). It is very recent so most doctors are not aware yet:

      http://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/ucm513183.htm
       
      • Like Like x 1
    5. Nati
      Alienated

      Nati Member

      Tinnitus Since:
      November 2015
      Cause of Tinnitus:
      who knows...
    6. lymebite
      Breezy

      lymebite Member Benefactor Team Research

      Location:
      United States
      Tinnitus Since:
      2013
      Cause of Tinnitus:
      Unknown
      Yes, I think that is right. But this is all evolving - until that FDA warning this summer, it was considered fine to use Cipro pills for many conditions. So, things change.

      If you google about it, you will find plenty of horror stories of people who have had problems with Cipro ear drops, especially children. It is really hard to know what to do. A friend of mine got terrible permanent ear damage from just one Cipro pill, and she even testified before the FDA about it. She warned me against all forms of Cipro, including the ear drops.

      Good luck however you proceed. Odds are you will be okay with the Cipro drops if you stick with them. If you are worried about them, I would recommend joining that Facebook group and doing a search on discussions about Cipro ear drops.
       
    7. Tom Cnyc

      Tom Cnyc Member

      Location:
      NYC
      Tinnitus Since:
      05/2016
      Cause of Tinnitus:
      Warehouse event after years of enjoying music.
      Why not just use oral meds?
       
    8. DebInAustralia

      DebInAustralia Member Benefactor Team Research

      Location:
      Geelong, Victoria
      Tinnitus Since:
      30/12/13
      I met my t 24 hours post iv cipro.

      If id known then what i know now about fq antis i would have insisted on a safer alternative.
       
      Last edited: Oct 14, 2016
      • Informative Informative x 1
    9. lymebite
      Breezy

      lymebite Member Benefactor Team Research

      Location:
      United States
      Tinnitus Since:
      2013
      Cause of Tinnitus:
      Unknown
      I am really sorry to hear that - as they say, you got "floxxed." Your case is yet another example of how dangerous Cipro and other floxie drugs can be. You have my sympathies. It has not happened to me but I know people it has happened to and it has changed their lives most likely forever.
       
    10. Natalie Roberts
      Depressed

      Natalie Roberts Member Benefactor

      Location:
      USA
      Tinnitus Since:
      10/2015
      Cause of Tinnitus:
      Pregnancy or mild hearing loss.. Who knows.
      Ive been sick for 3-4 weeks with a cold, sore throat and cough. Dr prescribed oral antibiotics which I didn't end up taking (fear of worsening my T - of course.. ended up treating with raw garlic). Feeling better overall, with exception of a persistent cough.. anyway, NOW my right eye is hurting, pink and draining. Looks suspicious for pink eye like my daughter's had two months ago. I have left over ciprofloxacin 0.3% eye drops x2 drops in each eye 3x a day that the Dr told me to use on any of us if we passed it around.

      Probably a stupid question but can the eye drops be ototoxic should I end up needing them?
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.